BREAKING NEWS
Source: Hand Sanitizer  Jul 12, 2020  2 years ago
MUST READ! Hand Sanitizer Induces Disulfiram-Ethanol Reaction In Ex-Alcoholic Protecting Himself From COVID-19, Doctor Reports In Journal
MUST READ! Hand Sanitizer Induces Disulfiram-Ethanol Reaction In Ex-Alcoholic Protecting Himself From COVID-19, Doctor Reports In Journal
Source: Hand Sanitizer  Jul 12, 2020  2 years ago
Hand Sanitizer Reaction: A report was published in the Oxford journal: Alcohol and Alcoholism in which a case study was highlighted involving Disulfiram-Ethanol reactions by hand-sanitizer usage. The case warn patients recovering from alcoholic addiction and are on the drug Disulfiram to be ware when using ethanol containing hand sanitizers. https://academic.oup.com/alcalc/article-abstract/55/4/349/5830785?redirectedFrom=fulltext


 
An indian doctor, Dr Avinash De Sousa at Lokmanya Tilak Municipal Medical College and General Hospital, Mumbai-India reported a rare case of Disulfiram Ethanol Reaction (DER) in a patient that was induced by use of hand sanitizer. The ethanol in hand sanitizer had caused the reaction through skin absorption.
 
The individual who developed the reaction was on disulfiram in order to help him abstain from alcohol for few years.
 
The drug disulfiram is the first alcohol aversive or alcohol sensitizing drug approved by the US FDA to treat chronic alcohol dependence and has been used for nearly 6 decades. It causes an acutely toxic reaction when mixed with alcohol and hence patients taking disulfiram are advised to not consume ethanol.
 
It has been known that patients who are on disulfiram therapy can develop a variety of symptoms ranging from uneasiness, nausea, flushing, chest/abdominal discomfort and sometimes can even develop chronic conditions.. These can be experienced by the patients when exposed to either food cooked in alcohol or using certain sauces that have alcohol. It may also be due to excessive use of after shaves or scents that may have alcohol content.
 
The patient was a 43-year-old male who came to emergency department with what appeared to be an allergic reaction. He reported that he was a heavy alcoholic for 10 yrs and abstained from it since 3 yrs and was on Disulfiram 250mg/day. He developed symptoms of flushiness, nausea, uneasiness and tachycardia due to which he was rushed to hospital. He has given history that he has rubbed his hands with a hand sanitizer several times in order to prevent himself from contracting COVID-19.
 
The start of the COVID-19 pandemic has led to an increased use of hand sanitizers.
 
Upon checking his vitals, they were slightly altered with BP – 110/60mm Hg, heart rate of 102b/pm, respiratory rate of 25b/min, oxygen saturation of 99%, and temperature was 36C. There was erythema on his chest and face but no mucosal swelling. ECG and other blood tests were within normal limits.
 
The patient was kept on chlorpheniramine injection and intravenous vitamin C.
 
The patient was discharged after the symptoms settled. The patient was advised either not to use sanitizer or to stop Disulfiram .
 
Patients taking Disulfiram to fight their alcohol addiction should take note of this possible reaction when using hand-sanitizers during this COVID-19 pandemic.
 
For more on hand sanitizer reaction, keep on logging to Thailand Medical News
 
 

MOST READ

Aug 13, 2020  2 years ago
Source: Supplements For COVID-19
Feb 05, 2020  2 years ago
Source : Thailand Medical news